Chemotherapy Treatment for Breast Cancer (cont.)

How Does Chemotherapy Influence The Onset Of Menopause?

During chemotherapy, women may have irregular menstrual cycles or amenorrhea (disappearance of menstrual periods). Some medications used in chemotherapy may cause damage to the ovaries, resulting in menopausal symptoms or menopause.

Menopause triggered by chemotherapy may be immediate or delayed, permanent or temporary. Unfortunately, there is no way to accurately determine how or when chemotherapy or other cancer treatments will affect an individual's menstrual cycle.

However, menopause is rarely a sudden response to chemotherapy. When treatments begin, you may notice some menopausal symptoms, but usually the symptoms are delayed for several months after treatment is started. This is natural. Menopausal symptoms may last for years after treatment is completed.

The most common symptoms of menopause are hot flashes, emotional changes, changes in the vagina, sexuality changes, and weight gain.

Will My Menstrual Flow Be Different After Chemotherapy?

Menstrual cycles vary from woman to woman. Some women may experience less frequent cycles than they had prior to chemotherapy. They may skip a period or increase the number of days between periods. Other women may have more frequent periods.

Some women may not experience a change in the length of their menstrual cycles but the flow pattern may be different than it was before treatment (the number of days or amount of flow may diminish or the flow may be heavier). Mixed patterns are also common: some women may have shorter menstrual cycles with heavier bleeding, or infrequent cycles with many days of a very high flow.

Even though periods tend to be irregular around the time of menopause, it is important to be aware of bleeding that is not normal for you. It is very important to call your physician if you ever have very heavy bleeding that is associated with weakness or dizziness.

© 2005-2014 WebMD, LLC. All rights reserved.
Source article on WebMD